Texas, 2010

Damaging Wind and High Wind in Texas, June 8, 2010

June 8, 2010 · NWS LUB · 2 events in 2 counties and zones

A complex wind event impacted portions of the northwestern South Plains and the extreme southwestern Texas Panhandle during the late evening hours of the 8th. Scattered convection moved southeastward from the plains of eastern New Mexico and the western Texas Panhandle through the evening.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex wind event impacted portions of the northwestern South Plains and the extreme southwestern Texas Panhandle during the late evening hours of the 8th.

Scattered convection moved southeastward from the plains of eastern New Mexico and the western Texas Panhandle through the evening. Pressure rises in the wake of this activity, and an associated mesoscale high pressure system beneath the convection's trailing stratiform precipitation area, resulted in a surge of southerly winds behind (north of) the thunderstorm complex over portions of Parmer County. KVII-TV Schoolnet and Texas Tech University West Texas Mesonet sites recorded gusts to 61 mph and 59 mph at Lazbuddie and Friona (Parmer County) respectively between 20:03 CST and 20:10 CST. Although no significant structural damage was reported, newspaper articles suggest the winds may have contributed to downed utility lines and tree limbs and prolonged power outages in Farwell (Parmer County).

Meanwhile, wind speeds additionally intensified along the leading edge of the thunderstorm complex. At 20:35 CST, a 58 mph thunderstorm wind gust was measured by the Texas Tech University West Texas Mesonet site near Amherst (Lamb County). No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 8, 5:35 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 8, 5:35 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT TUE JUN 8 2010

.AVIATION...
CONFIDENCE IS HIGH FOR CONTINUED VFR CONDITIONS THROUGH THE
FORECAST PERIOD AT BOTH KLBB AND KCDS TERMINALS...AS CONVECTION
WILL REMAIN WELL NORTHWEST AND NORTH OF THE AREA. MID/HIGH CLOUDS
MAY BRIEFLY INCREASE AOA 20KFT AS CONVECTIVE DEBRIS SPREADS SOUTH...
OTHERWISE...WINDS WILL REMAIN BREEZY FROM THE SOUTHEAST AND SOUTH.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT TUE JUN 8 2010/

SHORT TERM...
THE FCST AREA IS CAUGHT BETWEEN VARIOUS STORM SYSTEMS AND
FEATURES...A STALLED FRONT AT THE SURFACE STRETCHED FROM NEAR
HEREFORD ACROSS THE TX AND OK PANHANDLES INTO SOUTHWESTERN KANSAS
WITH ONE UPPER LEVEL LOW SLOWLY MOVING NORTHEAST OUT OF SOUTH TEXAS
AND A WEAKER STORM SYSTEM MOVING EAST ACROSS THE CENTRAL PLAINS.
MOST MODELS BREAK OUT CONVECTION ALONG THE STALLED FRONT BUT KEEP
MUCH OF THIS OUT OF THE MAJORITY OF THE FCST AREA.  COULD SEE SOME
STORMS MAKE IT INTO THE NORTHWESTERN SOUTH PLAINS AND FAR
SOUTHWESTERN TEXAS PANHANDLE BEFORE MIDNIGHT.  ALSO WILL HAVE TO
WATCH ACTIVITY CURRENTLY DEVELOPING ALONG THE SURFACE TROF/DRYLINE
WHICH WAS LOCATED ACROSS EAST CENTRAL NEW MEXICO.  STORMS HAVE
ALREADY STARTED TO FIRE BUT FEEL THAT THE MID AND UPPER LEVEL WIND
FLOW REMAINS WEAK SO MOST OF THIS SHOULD NOT AFFECT THE FORECAST
AREA. WEAK WIND FIELDS SHOULD ALSO LIMIT ORGANIZED SEVERE WEATHER
FROM DEVELOPING...BUT A FEW STORMS COULD BRIEFLY PULSE UP TO ABOVE
SEVERE LEVELS THANKS TO MODERATE AMOUNTS OF SURFACE-BASED
INSTABILITY ACROSS THE WESTERN THIRD OF THE FORECAST AREA.

TEMPERATURES TONIGHT WILL REMAIN RATHER MILD WITH CONTINUED SOUTH TO
SOUTHEASTERLY FLOW THROUGH THE NIGHT.  REMNANT HIGH-LEVEL CLOUDS
FROM STORMS OVERNIGHT WILL ALSO HELP TO SLOW RADIATIONAL COOLING
SOME HELPING TO HOLD MIN TEMPS UP.  FOR HIGHS WEDNESDAY...IT DOES
APPEAR THAT TEMPS WILL BE A FEW DEGREES WARMER AS THE FCST AREA IS
STUCK BETWEEN THE CENTRAL TEXAS LOW AND A WEAK RIDGE OVER WESTERN
NM.  PRECIPITATION CHANCES ALSO LOOK A BIT LOWER AND HAVE LEFT THE
FORECAST DRY.

JORDAN

LONG TERM...
SYNOPTIC PATTERN CHANGES ARE UNDERWAY AS THE UPPER RIDGE SHIFTS
TO THE EAST...THANKS TO AN APPROACHING UA TROUGH APPROACHING THE
DESERT SOUTHWEST. THUS...INDUCING SW FLOW ALOFT BY FRIDAY. CAN SEE
A FEW ISOLATED THUNDERSTORMS FORMED ALONG THE DRYLINE DRIFT FROM
THE HIGHER TERRAIN OF NEW MEXICO...TO ACROSS THE WESTERN/NORTHWESTERN
SOUTH PLAINS WEDNESDAY NIGHT. ALTHOUGH MEAN LEVEL SWLY FLOW ALOFT IS
RELATIVELY WEAK...STILL WILL MAINTAIN BARELY MENTIONABLE POPS
ACROSS THE AFOREMENTIONED AREA. MODEL FORECASTS HINTED AT THE
DEVELOPMENT OF A DRYLINE ACROSS PORTIONS OF THE CWA FRIDAY AND
SATURDAY. WITH A NORTHERLY FROPA EXPECTED LATE SATURDAY
NIGHT/EARLY SUNDAY MORNING...COMBINED WITH THE AFOREMENTIONED UA
TROUGH APPROACHING THE SOUTHERN PLAINS DURING THE LATTER-HALF OF
THE WEEKEND...BEST PRECIP CHANCES APPEARS TO BE SATURDAY AND
SUNDAY. COULD SEE AN ISOLATED SEVERE THREAT SATURDAY
AFTERNOON/EVENING AS LIFTED INDICES NEAR -8 C AND CAPE VALUES
APPROACH 2500 J/KG. HOWEVER...THIS TIME PERIOD IS TOO FAR OUT TO
MAKE A DECISIVE CLAIM IN REGARDS TO SEVERE POTENTIAL. MEDIUM TO
LONG RANGE SOLUTIONS KEEPS PRECIP CHANCES GOING THROUGH TUESDAY OF
NEXT WEEK...AS SW FLOW ALOFT PREVAILS.

TEMPS MAY ONCE AGAIN REACH TRIPLE DIGITS THURSDAY AND FRIDAY...WITH
AREAS OFF THE CAPROCK POSSIBLY APPROACHING HEAT INDEX VALUES OF
103-105 DEGREES FAHRENHEIT. THIS IS MORE SO DISPLAYED VIA THE GFS
SOLUTION...AS NAM MODEL SOUNDINGS IS QUITE A BIT COOLER ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  96  67  98  64 /  30  10  20  10  10
TULIA         69  95  68  99  68 /  20  10  10  10  10
PLAINVIEW     70  96  69  99  70 /  20  10  10  10  10
LEVELLAND     68  97  70 100  70 /  20  10  10  10  10
LUBBOCK       71  97  70 102  73 /  10  10  10  10  10
DENVER CITY   66  97  69 101  70 /  20  10  10  10  10
BROWNFIELD    69  98  70 100  71 /  20  10  10  10  10
CHILDRESS     71  94  70 102  74 /  10  10  10  10  10
SPUR          71  95  71 100  75 /  10  10  10  10  10
ASPERMONT     71  93  74 101  78 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jun 8, 10:15 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 AM CDT TUE JUN 8 2010

TXZ021>044-091615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY ACROSS THE EXTREME SOUTHWEST
TEXAS PANHANDLE AND WESTERN SOUTH PLAINS. A FEW OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND QUARTER SIZE HAIL
BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 4:59 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
559 PM CDT TUE JUN 8 2010

TXZ021-082330-
PARMER-
559 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF FRIONA...MOVING SOUTH AT 25
MPH.

STRONG THUNDERSTORM OUTFLOW WINDS UP TO 50 MPH AND OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE THE MAIN THREATS WITH THIS STORM. IN
ADDITION TO THE STRONG WINDS AND LIGHTNING...NICKEL SIZE HAIL WILL
ALSO BE POSSIBLE WITH THIS STORM ONCE IT ENTERS PARMER COUNTY.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RHEA...FRIONA...AND
BLACK.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jun 8, 6:03 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
703 PM CDT TUE JUN 8 2010

TXZ021-027-090030-
BAILEY-PARMER-
703 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY  AND PARMER  COUNTIES...

AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR THE TEXAS AND NEW MEXICO STATE
LINE...8 MILES NORTH OF FARWELL...MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Jun 8, 6:08 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CDT
NATIONAL WEATHER SERVICE LUBBOCK TX
708 PM CDT TUE JUN 8 2010

TXZ021-027-090030-
BAILEY-PARMER-
708 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY  AND PARMER  COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR THE TEXAS AND NEW MEXICO STATE
LINE...8 MILES NORTH OF FARWELL...MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Jun 8, 6:37 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
737 PM CDT TUE JUN 8 2010

TXZ021-027-090100-
BAILEY-PARMER-
737 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAILEY AND SOUTHWEST
PARMER COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN BAILEY COUNTY...MOVING SOUTH AT
25 MPH. THIS STORM WILL AFFECT LOCATIONS INCLUDING FARWELL...WEST
CAMP AND MAINLY RURAL AREAS OF WESTERN BAILEY COUNTY.

PENNY SIZE HAIL...WINDS IN EXCESS OF 50 MPH AND OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jun 8, 6:46 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT TUE JUN 8 2010

TXZ027-090115-
BAILEY-
746 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR BLOWING DUST ALONG THUNDERSTORM
OUTFLOW IN BAILEY COUNTY...

AT 741 PM CDT...BLOWING DUST WAS REDUCING VISIBILITY ALONG A
THUNDERSTORM OUTFLOW...GENERALLY ALONG A LINE EXTENDING FROM
MULESHOE TO 15 MILES SOUTHWEST OF MULESHOE TO 24 MILES SOUTHWEST OF
MULESHOE...MOVING SOUTH AT 20 MPH.

LOW VISIBILITY AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

MOTORISTS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS IN BLOWING DUST.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

The radar

The Cannon AFB radar (KFDX), 77 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Parmer

When
June 8, 8:03 PM CST to 8:10 PM CST
Where
Parmer forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lamb

When
June 8, 8:35 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

The Texas Tech University West Texas Mesonet site near Amherst recorded a thunderstorm wind gust of 58 mph at 20:35 CST. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240634, 240636.